Alert archive / Florida / Flash Flood Warnings in 2023

Flash Flood Warning 23, NWS Miami, FL

November 15, 2023Miami-Dade County, Florida

NWS Miami, FL issued this flash flood warning at Nov 15, 2023, 7:48 PM EST for Miami-Dade County, Florida. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 15, 2023, 7:48 PM EST (00:48 UTC)
Expired
Nov 15, 2023, 9:45 PM EST
In force
117 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 34 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 0.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2023-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2023-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

616 
WGUS52 KMFL 160048
FFWMFL
FLC086-160245-
/O.NEW.KMFL.FF.W.0023.231116T0048Z-231116T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
748 PM EST Wed Nov 15 2023

The National Weather Service in Miami has issued a

* Flash Flood Warning for...
  Northern Miami-Dade County in southeastern Florida...

* Until 945 PM EST.

* At 748 PM EST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 5 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 2 to 4 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Miami, Hialeah, Miami Gardens, North Miami, North Miami Beach, 
  Miami Lakes, Hialeah Gardens, Opa-Locka, Miami Springs, Miami 
  Shores, El Portal, Medley, Westview, West Little River, Pinewood, 
  Gladeview, Country Club, Golden Glades, Liberty City and Palm 
  Springs North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 2594 8035 2594 8020 2583 8019 2583 8033

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

ATV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Nov 15, 7:00 PM EST, 48 minutes earlier.

Area forecast discussion, Nov 15, 7:00 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Miami FL
700 PM EST Wed Nov 15 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 630 PM EST Wed Nov 15 2023

Moderate-heavy rainfall is occurring across the southern half of
the area this evening, while a swath of lighter-moderate rainfall
is ongoing over the northern half of the area. This rainfall is
in response to both an mid-lvl wave approaching the area from the
west, and a developing low-lvl frontal wave organizing over
Florida Bay. This low will slowly shift north and east through the
overnight period and the rainfall focus will in turn shift north
and east. Still looks like the best chances for heavy rainfall and
potential flooding will be over Miami-Dade and Broward counties
(potentially extending into southeastern Palm Beach), and the
previous rainfall forecast still looks on track for that
area (i.e. a fairly wide swath of additional 2-4 inches with
localized 6+ inches). The western half of the area will start to
dry out over the next couple of hours as the low moves east and
additional amounts should be under an inch for that area.

Additionally given the developing low and strong high to the north
the gradient will remain tight, with overnight shower activity
helping to mix down momentum from aloft creating a hybrid
convective-synoptic wind event. Consequently the wind advisory
remains in effect through Thursday morning for the eastern half of
the peninsula, and these winds combined with the aforementioned rainfall
will make for rough travel conditions through much of the
overnight period.

&&

.SHORT TERM...
(Rest of today through Thursday)
Issued at 1239 PM EST Wed Nov 15 2023

*Significant Rainfall Possible Today Through Thursday Morning*

Confidence continues to increase for periods of heavy rainfall today
through Thursday across South FL, with the possibility of
significant rainfall amounts falling across portions of the east
coast metro.

At the upper levels, there is a mid-to-upper level trough over the
SE US, and the trough axis is expected to slowly move east over the
next couple of days across the eastern Gulf. At the surface, low
pressure will meander over the NE Gulf over the next couple of days,
while another low is expected to develop along a frontal boundary
off the SE FL coast early on Thursday. Surface high pressure is
situated well off the Mid-Atlantic coast. The tight pressure
gradient across the local area is creating gusty easterly winds, and
those gusty conditions will continue through at least midday
Thursday with gusts to 40mph at times. A Wind Advisory has been
issued for coastal Palm Beach, Broward, and Miami-Dade until 1 PM
Thursday because of this.

Ample moisture is expected to advect into South FL today north of
the frontal boundary, with PWAT values running 2-2.25 inches across
SE FL. Forecast soundings from Miami up through West Palm Beach show
deep moisture throughout much of the column. There is still some
uncertainty regarding timing of heaviest precip along with exact
placement of the highest amounts, which will ultimately be
determined by how fast the low off the SE FL coast develops and
where it develops. For now, it appears that the bulk of the precip
will fall this afternoon through early Thursday morning.

With deep moisture in place, expect high rainfall rates of 1-3
inches per hour in the heaviest convection. There are a couple of
factors that may exacerbate the flooding concerns today and
tomorrow. The first is already saturated soils, especially across
portions of Broward county and southern Palm Beach county where 3-6
inches of rain fell in spots on Tuesday. The second issue is the
ongoing king tides. If any heavy rain falls around periods of high
tide in some of the coastal communities, the water will have trouble
receding. As mentioned earlier, there is still some spread in the
guidance on storm total amounts, and there are numerous factors
which will ultimately determine whether amounts end up on the high
or low end of the spread. Favoring the HREF 24 hour ensemble mean, a
general 3-8 inches through Thursday morning, however any training of
showers/storms over the same areas with the high rainfall rates
expected could easily result in some locations receiving well over
10 inches of rain. The Flood Watch that is in place for Miami- Dade,
coastal Broward, and coastal Palm Beach counties will be in effect
until 10 AM Thursday.

Temperatures the next couple days will be cooler thanks to plenty of
cloud cover and rainfall. High temps will be in the upper 70s to
lower 80s, and low temps tonight will be in the upper 60s to lower
70s.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 148 PM EST Wed Nov 15 2023

Thursday night-Friday: Conditions gradually improve overnight as
the cold front and low depart our area, ushering in drier air and
more stable conditions. POPs will drop to the 20-30% range, found mainly
over the immediate East Coast and local Atlantic waters. Windy
conditions should also see an improvement as the pressure gradient
weakens, with breezy easterly winds 10-15 kts Thursday evening
becoming westerly at 5-10 kts by Friday morning. As cloud coverage
decreases, high temperatures will begin to creep back into the
mid 80s on Friday afternoon, with lows in the lower 70s along the
East Coast and mid-upper 60s over the interior.

Saturday-Tuesday: An additional, mostly dry front will push
across the Florida peninsula on Saturday. Behind this front,
northwesterly-northerly winds and cooler air set up over the
area, resulting in dry and pleasant conditions for the weekend.
POPs will remain below 15% through much of this period. Highs on
Sat-Tues will remain in the low 80s, while lows could dip to the
upper 50s (over the interior) and low-mid 60s along the East
Coast.

&&

.AVIATION...
(00Z TAFS)
Issued at 630 PM EST Wed Nov 15 2023

Generally IFR (intermixed with periods of MVFR and LIFR)
conditions will prevail in the overnight period. Moderate-heavy
rainfall will be possible at the east coast terminals
(particularly the Broward and MD terminals). Conditions will
improve during the day on Thursday but lingering MVFR cigs and
showers will be possible. E-NE winds gusting to 25-30kts will
prevail through Thursday morning shifting to the N-NE during the
day.

&&

.MARINE...
Issued at 1239 PM EST Wed Nov 15 2023

Hazardous marine conditions are expected through at least Thursday
evening across the local waters. Small Craft Advisory in the
Atlantic waters will be upgraded to a Gale Warning from 21Z today
through 21Z Thursday with wind gusts to 40 kts expected. Seas of 6-
12 ft possible in the Atlantic through Thursday evening. Small craft
advisories are also in effect for the Gulf waters until Thursday
morning, with easterly winds gusting to around 25 kts and seas 3-5
ft. A Small Craft Advisory remains in effect for Biscayne Bay until
Thursday afternoon, with wind gusts up to 30 kts possible.

&&

.BEACHES...
Issued at 1239 PM EST Wed Nov 15 2023

Dangerous surf conditions are expected through Thursday for the
Atlantic beaches with 6-10 ft waves expected in the surf zone. A
high risk of rip currents remains in effect through Friday morning
for all Atlantic beaches as gusty onshore flow continues.

Minor coastal flooding is expected during periods of high tide
through at least the end of the week due to the current new moon
cycle.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            72  80  72  84 / 100  50  30  20
West Kendall     70  82  68  84 / 100  50  30  20
Opa-Locka        71  82  70  84 / 100  50  30  20
Homestead        72  82  70  84 / 100  50  30  20
Fort Lauderdale  71  80  71  83 / 100  60  40  20
N Ft Lauderdale  72  80  72  84 / 100  60  40  20
Pembroke Pines   70  81  70  84 / 100  60  30  20
West Palm Beach  70  80  71  83 / 100  60  40  20
Boca Raton       71  81  71  84 / 100  60  40  20
Naples           70  82  70  84 / 100  20  10   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 1 PM EST Thursday for FLZ067-068-071>074-168-
     172>174.

     Flood Watch through Thursday morning for FLZ068-072>074-168-
     172>174.

     High Rip Current Risk through Friday morning for FLZ168-172-173.

     High Surf Advisory until 7 PM EST Thursday for FLZ168-172-173.

AM...Small Craft Advisory until 7 AM EST Thursday for AMZ610.

     Small Craft Advisory until 4 PM EST Thursday for AMZ630.

     Gale Warning until 4 PM EST Thursday for AMZ650-651-670-671.

GM...Small Craft Advisory until 7 AM EST Thursday for GMZ656-657-676.

&&

SHORT TERM...CMF/Redman
LONG TERM....ATV
AVIATION...Carr
Hazardous weather outlook, Nov 15, 9:20 AM EST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
920 AM EST Wed Nov 15 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
161430-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
920 AM EST Wed Nov 15 2023

...Flood Watch in Effect Through Thursday AM...
...Hazardous Marine and Surf Conditions for Atlantic Waters...
...Wind Advisory Along Atlantic Coast...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Excessive Rainfall: Periods of heavy rainfall are expected today and
tonight. Repeated heavy rainfall over already saturated soils may
result in flooding, especially in urban and poor drainage locations.

Rip Currents/Beach: There is a high risk of rip currents for all
Atlantic Coast Beaches. Dangerous surf conditions will be
present with 6-10 ft waves possible in the surf zone.

Marine: Hazardous winds and seas are expected throughout the day,
especially over the Atlantic waters where a Gale Warning is in
effect starting this afternoon.

Wind: Breezy easterly winds will continue today, with gusts up to 40
mph possible along the Atlantic coast.

Coastal Flooding: Minor coastal flooding is expected during periods
of high tide.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of heavy rain will continue into early Thursday, which may
lead to localized flooding.

A high risk of rip currents will continue through the rest of the
week along all Atlantic Coast beaches.

Minor coastal flooding may be possible along vulnerable east
coast locations during high tide cycles through the end of the week
and possibly into the weekend.

Hazardous marine conditions are expected through at least Thursday
night in the Atlantic waters.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Special weather statement, Nov 15, 3:31 PM EST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Miami FL
331 PM EST Wed Nov 15 2023

FLZ071-072-152100-
Inland Broward County FL-Metro Broward County FL-
331 PM EST Wed Nov 15 2023

...A gusty shower will impact portions of southern Broward County
through 400 PM EST...

At 331 PM EST, National Weather Service meteorologists were tracking
a gusty shower capable of producing a funnel cloud over Chambers
Estates, or near Hollywood, moving northwest at 5 mph.

HAZARD...Funnel clouds.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts.

Locations impacted include...
Fort Lauderdale, Pembroke Pines, Hollywood, Davie, Plantation,
Sunrise, Weston, Cooper City, Sawgrass Mills Mall, Nova Southeastern
University, Royal Palm Ranches, Melrose Park, Chula Vista, Sunshine
Acres, Intersection I-75 And Griffin Road, Chambers Estates, Pine
Island Ridge, Broadview Park, Markham Park, and Riverland Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2611 8018 2600 8021 2606 8045 2622 8043
TIME...MOT...LOC 2031Z 112DEG 5KT 2607 8022

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Hadi
Special weather statement, Nov 15, 7:18 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Miami FL
718 PM EST Wed Nov 15 2023

FLZ063-066-069-070-160300-
Glades-Hendry-Coastal Collier County-Inland Collier County-
Including the cities of Muse, Ortona, Palmdale, Lakeport,
Moore Haven, Brighton Seminole, Buckhead Ridge, Felda,
Hendry Correctional, Clewiston, Bonita Shores, East Naples,
Naples, Marco Island, Marco Island Airport, Royal Palm Hammock,
North Naples, Golden Gate, North Blocks Golde, Orange Tree,
Bunker Hill, Immokalee, Miles City, and Sunniland
718 PM EST Wed Nov 15 2023

...STRONG WIND GUSTS WILL IMPACT COLLIER, HENDRY, AND GLADES
COUNTIES THROUGH 10 PM EST...

Strong gusty winds are occuring on the back edge of the rain area
across Collier, Hendry, and Glades Counties. As the edge of the
rain pushes eastward, additional gusts to 50 mph are possible. Gusty
winds could knock down tree limbs and power lines, and blow
around unsecured objects.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 7:29 PM ESTAreal Flood AdvisoryMFLBroward, Miami-Dade3 hr
Nov 15, 9:05 PM ESTAreal Flood AdvisoryMFLMiami-Dade9 hr
Nov 15, 9:15 PM ESTFlash Flood Warning Considerable damage threatMFLMiami-Dade7 hr
Nov 15, 9:20 PM ESTFlash Flood WarningMFLBroward7 hr
Nov 16, 3:25 AM ESTHigh Wind WarningMFLBroward, Miami-Dade, Palm Beach5 hr
Nov 16, 3:52 AM ESTStorm WarningMFL5 hr
Nov 16, 4:02 AM ESTAreal Flood AdvisoryMFLBroward118 min
Nov 16, 4:04 AM ESTAreal Flood AdvisoryMFLMiami-Dade116 min
Nov 16, 4:37 AM ESTSpecial Marine WarningMFL68 min
Nov 16, 8:41 AM ESTGale WarningMFL10 hr
Nov 16, 8:55 AM ESTCoastal Flood AdvisoryMFLBroward, Miami-Dade, Palm Beach28 hr
Nov 16, 12:00 PM ESTSmall Craft AdvisoryMFL31 hr

Nearby

Flash Flood Warnings in Florida, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.